Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Norman, OK

April 16, 2017Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 16, 2017, 3:22 PM CDT for Jefferson County, Stephens County, Oklahoma. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2017, 3:22 PM CDT (20:22 UTC)
Expired
Apr 16, 2017, 10:15 PM CDT
In force
7 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 111 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 4:35 PM CDTFLASH FLOOD3 W Ringling, OK3 FT STANDING WATER ON HWY 70
Apr 16, 5:18 PM CDTFLASH FLOOD11 W Cornish, OKHIGHWAY 70 CLOSED DUE TO FLOODING BETWEEN THE TOWNS OF WAURIKA AND RINGLING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

411 
WGUS54 KOUN 162022
FFWOUN
OKC067-137-162315-
/O.NEW.KOUN.FF.W.0008.170416T2022Z-170416T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
322 PM CDT SUN APR 16 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in southern Oklahoma...
  South central Stephens County in southern Oklahoma...

* Until 615 PM CDT
  
* At 321 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Loco.

Additional rainfall amounts of at leasst one inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3437 9773 3429 9763 3415 9763 3413 9773
      3415 9787 3424 9787 3434 9788 3437 9786

$$

MAHALE
3 follow-up statements
401 
WGUS74 KOUN 162142
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
442 PM CDT SUN APR 16 2017

OKC067-137-162315-
/O.CON.KOUN.FF.W.0008.000000T0000Z-170416T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OK-Stephens OK-
442 PM CDT SUN APR 16 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN JEFFERSON AND SOUTH CENTRAL STEPHENS COUNTIES...

At 435 PM CDT, the public reported flash flooding occurring along 
Highway 70, west of Ringling. 3 to 5 inches of rain have fallen. 
Flash flooding is already occurring.

Some locations that will experience flooding include...
Loco.

Additional rainfall amounts of at least an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3437 9773 3429 9763 3415 9763 3413 9773
      3415 9787 3424 9787 3434 9788 3437 9786

$$

MAHALE
610 
WGUS74 KOUN 162231
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
531 PM CDT SUN APR 16 2017

OKC067-137-162315-
/O.CON.KOUN.FF.W.0008.000000T0000Z-170416T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OK-Stephens OK-
531 PM CDT SUN APR 16 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN JEFFERSON AND SOUTH CENTRAL STEPHENS COUNTIES...

At 518 PM CDT, local law enforcement reported that Highway 70 
between Waurika and Ringling is closed due to flash flooding. Over 5 
inches of rain have fallen. Dangerous Flash flooding is already 
occurring! 

Some locations that will experience flooding include...
Loco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3437 9773 3429 9763 3415 9763 3413 9773
      3415 9787 3424 9787 3434 9788 3437 9786

$$

MAHALE
381 
WGUS54 KOUN 162255
FFWOUN
OKC067-137-170315-
/O.EXT.KOUN.FF.W.0008.000000T0000Z-170417T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
555 PM CDT SUN APR 16 2017

The National Weather Service in Norman has extended the

* Flash Flood Warning for...
  Northeastern Jefferson County in southern Oklahoma...
  South central Stephens County in southern Oklahoma...

* Until 1015 PM CDT
  
* At 555 PM CDT, flash flooding was occuring along and near Highway 
  70 between Waurika and Ringling. Dangerous Flash Flooding is 
  likely occurring! 

* Some locations that will experience flooding include...
  Loco.

Additional rainfall amounts of at least an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3437 9773 3429 9763 3415 9763 3413 9773
      3415 9787 3424 9787 3434 9788 3437 9786

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 2:42 PM CDT, 40 minutes earlier.

Area forecast discussion, Apr 16, 2:42 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
242 PM CDT Sun Apr 16 2017

.DISCUSSION...
The main forecast challenges are severe thunderstorm and heavy
rainfall/flooding potential now through Monday evening.

No significant changes were made to the previous forecast.

Pinpointing where and when storms occur for the rest of this
afternoon through Monday remains very challenging. With
abundant/near record values of available moisture (surface
dewpoints in the 60s and precipitable water values generally
1-1.5" which are in the 90th percentile or higher for this time of
year), heavy rainfall and localized flooding remain possible with
any storm. There is some severe potential as well due to
sufficient shear and moderate to fairly high values of potential
instability (1000-3500 J/kg).

At 230 pm, A few storms were forming in southern Oklahoma near
Waurika and Pauls Valley where a maximum of precipitable water
values around 1.5" was occurring and lift generated from a
mid/upper disturbance over central Texas. This activity is
expected to grow upscale and move northeast over the next several
hours. Some large hail and perhaps damaging wind reports are
possible with this activity as well as heavy rainfall, though this
activity may stay somewhat unorganized due to marginal shear
values (0-6 km bulk shear values 20-30 kt). Tornado potential
remains very low due to marginal 0-1 km shear generally 10-15 kt,
though will have to closely monitor as these values may increase
to near 20-25 kt by 9 pm this evening across central and southern
Oklahoma, especially as low level moisture will be quite high with
low lifted condensation levels under 3000 ft AGL.

There are two other areas to monitor for storm formation in the
next few hours include 1) convergence along the effective cold
front in far northern Oklahoma to southern Kansas (somewhere near
a Woodward OK to Wichita KS line) and 2) convergence along a
dryline/surface pressure trough over west Texas (somewhere near a
Canadian TX to Snyder TX line). Storms seem to be more likely to
form near the effective front where capping is weakest. Fewer
storms are expected near the dryline. The environment supports
high precipitation supercells/multicells (0-6 km shear values
25-40 kt). Large hail, possibly very large and bigger than golf
balls, would be the main hazard with first supercells, then
possibly transition into damaging winds as storms become clusters
and/or lines as they move southeast. These storms appear to have
a greater potential to be severe compared to the current storms in
southern Oklahoma. Tornado potential still appear to be very low
due to weak low level shear (0-1 km shear generally below 20 kt),
but is not zero due to abundant low level moisture.

After 10 pm this evening, one or more clusters of lines from the
activity mentioned above (as depicted by the HRRR/ARW/NMM models)
may still be ongoing, moving southeast generally, with a
decreasing threat for severe weather. Heavy rainfall and flash
flooding may be the greater concern. Some areas may not receive
any rainfall. Patchy fog mention was added in northwestern
Oklahoma where confidence of occurrence is moderate.

On Monday and Monday evening, showers and storms may linger
across the area, mainly southeastern Oklahoma, during the morning.
Additional storm development is possible during the afternoon and
evening, though storm coverage is expected to be lower compared
to tonight. Locally heavy rainfall will be a concern, especially
due to slow storm motions. Weaker wind shear should allow for
lower chance for severe thunderstorms.

Late Monday night through Wednesday afternoon, stronger capping
and slightly drier mid/upper level air moving in should limit rain
chances. Some fog development may occur late Monday night into
Tuesday morning.

Wednesday night into early Thursday, additional strong to severe
thunderstorms may skirt the northern half of Oklahoma along an
approaching cold front due to increasing wind shear and some
instability. Locally heavy rainfall may be possible.

Thursday night through early Saturday, more wet and stormy weather
appears likely as moisture and lift increases ahead of a stronger
mid/upper level system. Heavy rainfall may be the greater impact,
though strong wind shear and sufficient instability may support
severe thunderstorms. Exact impacts remain uncertain.

Late Saturday into Sunday, quieter, drier, and cooler weather
are forecast.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  75  59  82 /  60  30  20  10
Hobart OK         59  76  57  82 /  50  20  20  10
Wichita Falls TX  61  80  60  84 /  40  30  20  10
Gage OK           55  74  55  84 /  40  20  20  10
Ponca City OK     56  75  58  82 /  70  30  20  10
Durant OK         62  78  60  82 /  50  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/17
Hazardous weather outlook, Apr 16, 11:59 AM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Sun Apr 16 2017

OKZ004>048-050>052-TXZ083>090-171700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Sun Apr 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms late this afternoon
into the evening from far western north Texas to central and
northeastern Oklahoma.

Location...
The Slight Risk exists north of a line from near Knox City,
Texas, to Lawton, Oklahoma, to Norman, and to Chandler. A Marginal
Risk covers the rest of the Oklahoma and western north Texas.

Timing...
The most likely time for severe storms will be from 5 pm to
midnight.

Impacts...
Hail up to the size of tennis balls and wind gusts to 70 mph. The
tornado risk is very low.

Discussion...
Later this afternoon into the evening, isolated to scattered
thunderstorms are expected to develop near a triple point in the
eastern Texas panhandle. These thunderstorms may consolidate into
a complex that may affect parts of western Oklahoma and adjacent
north Texas. Another complex of thunderstorms may develop along a
boundary in north central Oklahoma and shift southward into
central Oklahoma. In addition, scattered thunderstorms may
develop in southern and southeastern Oklahoma late afternoon in
the warm sector.

.Spotter and emergency management statement...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for possible severe weather
operations through the late afternoon and evening, especially
those within the Slight Risk area.

.Heavy Rainfall...
Slow-moving thunderstorms may result in locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will linger across portions of the region through
Monday. Thunderstorm chances will return on Wednesday night into
Friday. Severe thunderstorms will be possible Wednesday night,
primarily across north central Oklahoma. Severe thunderstorms
will be possible again on Friday.

.Heavy Rainfall...
Several rounds of showers and thunderstorms through the week may
result in significant rainfall totals for portions of the region.
At this time, the heaviest bouts of rainfall will occur at the end
of the week and across the northern half of Oklahoma. This,
combined with recent rainfall, and the chance of strong
thunderstorms, may result in increasing flooding concerns late in
the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz/Mahale

In the hours before

Local storm report, Apr 16, 12:37 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1237 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     NON-TSTM WND GST 3 W GOULD               34.67N 99.83W
04/15/2017  M81 MPH          HARMON             OK   MESONET

&&

MAHALE
Special weather statement, Apr 16, 2:02 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
202 PM CDT SUN APR 16 2017

OKZ039-045-161930-
Stephens OK-Jefferson OK-
202 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR south central Stephens and
northwestern Jefferson Counties Until 230 PM CDT...

AT 200 PM CDT, a strong thunderstorm was located 4 miles southeast of
Waurika, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Waurika and Addington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3408 9784 3410 9804 3438 9795 3438 9778
      3427 9768
TIME...MOT...LOC 1900Z 208DEG 17KT 3414 9794

MAHALE
Special weather statement, Apr 16, 2:26 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
226 PM CDT SUN APR 16 2017

OKZ039-045-162000-
Stephens OK-Jefferson OK-
226 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens and
northwestern Jefferson Counties Until 300 PM CDT...

AT 225 PM CDT, a strong thunderstorm was located 5 miles east of
Addington, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Waurika, Loco and Addington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3417 9776 3418 9802 3449 9790 3447 9771
      3436 9761
TIME...MOT...LOC 1925Z 208DEG 17KT 3425 9788

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:40 AM CDTSpecial Weather StatementOUNKay50 min
Apr 16, 7:21 AM CDTSpecial Weather StatementOUNGarfield39 min
Apr 16, 7:46 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant14 min
Apr 16, 2:02 PM CDTSpecial Weather StatementOUNJefferson28 min
Apr 16, 2:26 PM CDTSpecial Weather StatementOUNStephens34 min
Apr 16, 2:44 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens46 min
Apr 16, 3:09 PM CDTAreal Flood AdvisoryOUNJefferson, Stephens3 hr
Apr 16, 3:27 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens48 min
Apr 16, 4:04 PM CDTFlash Flood WarningOUNCarter, Jefferson6 hr
Apr 16, 4:14 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson46 min
Apr 16, 4:31 PM CDTSpecial Weather StatementOUNStephens29 min
Apr 16, 4:49 PM CDTSevere Thunderstorm WarningOUNStephens21 min
Apr 16, 4:54 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson51 min
Apr 16, 5:23 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love33 min
Apr 16, 6:00 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa33 min
Apr 16, 6:12 PM CDTSpecial Weather StatementOUNKay33 min
Apr 16, 6:13 PM CDTSpecial Weather StatementOUNKay32 min
Apr 16, 6:21 PM CDTSpecial Weather StatementOUNMajor24 min
Apr 16, 6:24 PM CDTSpecial Weather StatementOUNCuster36 min
Apr 16, 6:37 PM CDTSevere Thunderstorm WarningOUNGrant, Kay38 min
Apr 16, 6:40 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer50 min
Apr 16, 6:43 PM CDTSevere Thunderstorm WarningOUNMajor, Woods47 min
Apr 16, 6:57 PM CDTSpecial Weather StatementOUNJefferson33 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.